Alert archive / Wyoming / Winter Storm Warnings in 2022

Winter Storm Warning 2, NWS Cheyenne, WY

February 1, 2022Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Feb 1, 2022, 2:37 AM MST for Albany County, Laramie County, Wyoming. It took effect at Feb 1, 2022, 9:37 AM MST. It was in force for 33 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 1, 2022, 2:37 AM MST (09:37 UTC)
In effect from
Feb 1, 2022, 9:37 AM MST
Expired
Feb 2, 2022, 7:01 PM MST
In force
33 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 4:30 PM MSTSNOW 5Hillsdale, WY
Feb 2, 7:16 AM MSTSNOW 2.55 Ssw Cheyenne, WY
Feb 2, 7:16 AM MSTSNOW 311 W Cheyenne, WY
Feb 2, 7:16 AM MSTSNOW 312 Sse Horse Creek, WY
Feb 2, 7:16 AM MSTSNOW 3.52 E Cheyenne, WY
Feb 2, 7:16 AM MSTSNOW 42 S Cheyenne, WY
Feb 2, 7:16 AM MSTSNOW 4Ene Cheyenne, WY
Feb 2, 7:16 AM MSTSNOW 610 N Cheyenne, WY
Feb 2, 11:20 AM MSTSNOW 56 Ese Federal, WY
Feb 2, 2:00 PM MSTSNOW 635 Ne Cheyenne, WY
Feb 2, 2:00 PM MSTSNOW 65 Ese Buford, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3448 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS45 KCYS 010937
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
237 AM MST Tue Feb 1 2022

WYZ116>118-020000-
/O.UPG.KCYS.WS.A.0002.220202T0000Z-220203T0900Z/
/O.NEW.KCYS.WS.W.0002.220202T0000Z-220203T0900Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
237 AM MST Tue Feb 1 2022

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM MST THURSDAY...

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of 4 to 8 inches possible.

* WHERE...South Laramie Range and Adjacent Foothills, Central
  Laramie County. This includes Vedauwoo, Horse Creek, and the
  city of Cheyenne. The heaviest amounts are expected immediately
  along the Colorado border. 

* WHEN...5 PM MST today until 2 AM MST Thursday. 

* IMPACTS...Dangerous travel conditions due to icy, snow packed
  roads and low visibilities in falling and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ019-096-020000-
/O.EXA.KCYS.WW.Y.0008.220202T0000Z-220203T0900Z/
Scotts Bluff County-Southern Sioux County-
Including the cities of Scottsbluff, Gering, and Agate
237 AM MST Tue Feb 1 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM MST THURSDAY...

* WHAT...Light to moderate snow expected. Total snow accumulations
  of 2 to 5 inches possible. 

* WHERE...Scotts Bluff and South Sioux County in the western
  Nebraska Panhandle. 

* WHEN...5 PM MST today until 2 AM MST Thursday.

* IMPACTS...Hazardous travel conditions possible due to slick,
  snow covered roads and reduced visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ020-054-055-WYZ106>108-119-020000-
/O.CON.KCYS.WW.Y.0008.220202T0000Z-220203T0900Z/
Banner County-Kimball County-Cheyenne County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Harrisburg, Kimball, Sidney, Brownson, 
Bordeaux, Wheatland, Guernsey, Torrington, and Pine Bluffs
237 AM MST Tue Feb 1 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 AM MST THURSDAY...

* WHAT...Light to moderate snow expected. Total snow accumulations
  of 2 to 5 inches possible. 

* WHERE...Platte, Goshen, and eastern Laramie counties in
  southeast Wyoming including Wheatland, Torrington, and Pine
  Bluffs. Banner, Kimball, Cheyenne, Scotts Bluff, and southern
  Sioux counties in the Nebraska Panhandle including Kimball, 
  Sidney, Harrisburg, and Scottsbluff.

* WHEN...5 PM MST today until 2 AM MST Thursday.

* IMPACTS...Hazardous travel conditions possible due to slick,
  snow covered roads and reduced visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CLH
4 follow-up statements
471 
WWUS45 KCYS 011637
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
937 AM MST Tue Feb 1 2022

WYZ116>118-021200-
/O.EXT.KCYS.WS.W.0002.220201T1637Z-220203T0900Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
937 AM MST Tue Feb 1 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 2 AM MST THURSDAY...

* WHAT...Moderate to heavy snow expected. Total snow 
  accumulations of 4 to 8 inches possible.

* WHERE...South Laramie Range and Adjacent Foothills, Central 
  Laramie County. This includes Vedauwoo, Horse Creek, and the 
  city of Cheyenne. The heaviest amounts are expected 
  immediately along the Colorado border.

* WHEN...Until 2 AM MST Thursday.

* IMPACTS...Dangerous travel conditions due to icy, snow packed 
  roads and low visibilities in falling and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ019-020-054-055-096-021200-
/O.EXT.KCYS.WW.Y.0008.220201T2100Z-220203T0900Z/
Scotts Bluff County-Banner County-Kimball County-Cheyenne County-
Southern Sioux County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Sidney, Brownson, and Agate
937 AM MST Tue Feb 1 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON
TO 2 AM MST THURSDAY...

* WHAT...Light to moderate snow expected. Total snow 
  accumulations of 2 to 5 inches possible.

* WHERE...Banner, Kimball, Cheyenne, Scotts Bluff and southern 
  Sioux County in the western Nebraska Panhandle including 
  Kimball, Sidney, Harrisburg, and Scottsbluff.

* WHEN...From 2 PM this afternoon to 2 AM MST Thursday.

* IMPACTS...Hazardous travel conditions possible due to slick, 
  snow covered roads and reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ106>108-119-021200-
/O.EXT.KCYS.WW.Y.0008.220201T1637Z-220203T0900Z/
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Bordeaux, Wheatland, Guernsey, 
Torrington, and Pine Bluffs
937 AM MST Tue Feb 1 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 AM MST
THURSDAY...

* WHAT...Light to moderate snow expected. Total snow 
  accumulations of 2 to 5 inches possible.

* WHERE...Platte, Goshen, and eastern Laramie counties in
  southeast Wyoming including Wheatland, Torrington, and Pine
  Bluffs.

* WHEN...Until 2 AM MST Thursday.

* IMPACTS...Hazardous travel conditions possible due to slick, 
  snow covered roads and reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MB
448 
WWUS45 KCYS 021027
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
327 AM MST Wed Feb 2 2022

WYZ116>118-030000-
/O.CON.KCYS.WS.W.0002.000000T0000Z-220203T0900Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
327 AM MST Wed Feb 2 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 AM MST
THURSDAY...

* WHAT...Snow continuing. Additional snow accumulations of 1 to 2
  inches. Total accumulations of 4 to 7 inches. 

* WHERE...South Laramie Range and Adjacent Foothills, Central
  Laramie County. This includes Vedauwoo, Horse Creek, and the
  city of Cheyenne. 

* WHEN...Until 2 AM MST Thursday.

* IMPACTS...Dangerous travel conditions due to icy, snow covered
  roads and reduced visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ019-020-054-055-096-WYZ106>108-119-030000-
/O.CON.KCYS.WW.Y.0008.000000T0000Z-220203T0900Z/
Scotts Bluff County-Banner County-Kimball County-Cheyenne County-
Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Sidney, Brownson, Agate, Bordeaux, Wheatland, Guernsey, 
Torrington, and Pine Bluffs
327 AM MST Wed Feb 2 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST
THURSDAY...

* WHAT...Snow continuing. Additional accumulations of 1 to 2
  inches possible. 

* WHERE...In Wyoming, Platte, Goshen and eastern Laramie Counties
  including Bordeaux, Wheatland, Torrington, and Pine Bluffs. In
  Nebraska, Sioux, Scotts Bluff, Banner, Kimball, and Cheyenne
  Counties including Scottsbluff, Harrisburg, Kimball, and Sidney. 

* WHEN...Until 2 AM MST Thursday.

* IMPACTS...Hazardous travel conditions possible due to slick, 
  snow covered roads and reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CLH
795 
WWUS45 KCYS 022101
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
201 PM MST Wed Feb 2 2022

WYZ116>118-030500-
/O.NEW.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
/O.EXT.KCYS.WS.W.0002.000000T0000Z-220203T0400Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
201 PM MST Wed Feb 2 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 PM MST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
MST THURSDAY...

* WHAT...For the Winter Storm Warning, Light to moderate snow. 
  Additional snow accumulations of up to one inch. For the Wind 
  Chill Advisory, very cold wind chills expected. Wind chills of 
  25 to 30 below zero with isolated wind chills of 30 to 35 below 
  zero possible.

* WHERE...Cheyenne, Vedauwoo, Horse Creek and Buford

* WHEN...For the Winter Storm Warning, until 9 PM MST this 
  evening. For the Wind Chill Advisory, from 9 PM this evening 
  to 8 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute. The dangerously
  cold wind chills could cause frostbite on exposed skin in as
  little as 15 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ019-020-054-055-096-WYZ106>108-119-030500-
/O.NEW.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
/O.EXT.KCYS.WW.Y.0008.000000T0000Z-220203T0400Z/
Scotts Bluff County-Banner County-Kimball County-Cheyenne County-
Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Sidney, Brownson, Agate, Bordeaux, Wheatland, Guernsey, 
Torrington, and Pine Bluffs
201 PM MST Wed Feb 2 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM MST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
MST THURSDAY...

* WHAT...For the Winter Weather Advisory, snow. Additional snow
  accumulations of up to one inch. For the Wind Chill Advisory,
  very cold wind chills expected. Wind chills as low as 20 to 30 
  below zero.

* WHERE...Torrington, Wheatland, Kimball, Sidney and Pine Bluffs.

* WHEN...For the Winter Weather Advisory, until 9 PM MST this 
  evening. For the Wind Chill Advisory, from 9 PM this evening 
  to 8 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute. The cold wind
  chills could cause frostbite on exposed skin in as little as 20
  to 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ002-003-021-095-WYZ101>105-109>115-030500-
/O.NEW.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
Dawes County-Box Butte County-Morrill County-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Alliance, 
Hemingford, Angora, Bridgeport, Bayard, Redington, Harrison, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Garrett, 
Esterbrook, Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, 
Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial,
Albany, Laramie, and Bosler
201 PM MST Wed Feb 2 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
MST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20
  to 30 below zero with isolated colder wind chills possible.

* WHERE...Rawlins, Saratoga, Elk Mountain, Laramie, Douglas, Lusk,
  Chadron, Alliance and Hemingford. 

* WHEN...From 9 PM this evening to 8 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 to 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
570 
WWUS45 KCYS 030201
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
701 PM MST Wed Feb 2 2022

WYZ116>118-031200-
/O.CAN.KCYS.WS.W.0002.000000T0000Z-220203T0400Z/
/O.CON.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
701 PM MST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
THURSDAY...

...WINTER STORM WARNING IS CANCELLED...

* WHAT...Light snow has come to an end across the warned area and
  the Winter Storm Warning will be allowed to expire early. For 
  the Wind Chill Advisory, very cold wind chills expected. Wind 
  chills of 25 to 30 below zero with isolated wind chills of 30 to
  35 below zero possible.

* WHERE...South Laramie Range and Laramie Range Foothills.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ019-020-054-055-096-WYZ106>108-119-031200-
/O.CAN.KCYS.WW.Y.0008.000000T0000Z-220203T0400Z/
/O.CON.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
Scotts Bluff County-Banner County-Kimball County-Cheyenne County-
Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Sidney, Brownson, Agate, Bordeaux, Wheatland, Guernsey, 
Torrington, and Pine Bluffs
701 PM MST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
THURSDAY...

...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Light snow has come to an end across the warned area and
  the Winter Storm Warning will be allowed to expire early. For 
  the Wind Chill Advisory, very cold wind chills expected. Wind 
  chills as low as 20 to 30 below zero.

* WHERE...Southeast Wyoming and western Nebraska.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 20 to 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ002-003-021-095-WYZ101>105-109>115-031200-
/O.CON.KCYS.WC.Y.0004.220203T0400Z-220203T1500Z/
Dawes County-Box Butte County-Morrill County-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Alliance, 
Hemingford, Angora, Bridgeport, Bayard, Redington, Harrison, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Garrett, 
Esterbrook, Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, 
Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial,
Albany, Laramie, and Bosler
701 PM MST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 to 30 below zero with isolated colder wind chills possible.

* WHERE...Rawlins, Saratoga, Elk Mountain, Laramie, Douglas, 
  Lusk, Chadron, Alliance and Hemingford.

* WHEN...From 9 PM this evening to 8 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 to 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 10:33 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 31, 10:33 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 PM MST Mon Jan 31 2022

.UPDATE...
Issued at 806 PM MST Mon Jan 31 2022

Winds have decreased in speed in western Carbon County as well as
in the Converse/Niobrara areas early this evening, and the High
Wind Warning for these locations has been allowed to expire as
scheduled. Locally gusty winds may continue in areas near and
southeast of Rawlins early this evening.

Elsewhere, gusty winds have picked up in speed across portions of
western Nebraska, including the Sidney area. Mountain wave
activity noted on satellite imagery as well as forecast in short-
term guidance may be peaking over the next 1-3 hours. Wind gusts
upwards of 50 mph are likely, encroaching on high-wind criteria.
The expectation is for this wind to remain just below High Wind
criteria and thus a High Wind Warning will not be issued at this
time.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM MST Mon Jan 31 2022

Key Forecast Messages:

1). High Wind Warnings continue this afternoon and evening as wind
gusts currently range from 50-70 mph across the area.

2). Snowfall expected Tuesday evening through Wednesday leading to
issuance of Winter Storm Watch and Winter Weather Advisories mainly
along and east of the South Laramie Range.

High winds continue across much of the CWA this afternoon with a
shortwave passing through the area. Winds significantly increased
late this morning behind the upper level clouds moving eastward
across the area. Current wind gusts range from 50-70 mph as mountain
waves are still evident on latest GOES 16/17 water vapor imagery
across the Central Laramie Range extending eastward towards
Scottsbluff and back west into Carbon Co. Maximum wind gust today
appears to be at Strouss Hill along I-80 west of Laramie where a
gust of 85 MPH was recorded. As we head towards sunset, areas will
begin to decouple from stronger flow aloft which will also begin to
dissipate after 03z. So far, timing of current high wind headlines
looks great so no adjustments were with the afternoon forecast with
most locations expiring by 11 PM tonight. The Arlington/Elk Mountain
area is the only warning that will remain through the night until 5
AM MST Tuesday, but in-house probabilistic guidance suggests high
wind potential could cease earlier. Will let the evening and
overnight crews monitor latest observations.

Besides today's winds, the main forecast concern will be for
snowfall late Tuesday afternoon through Wednesday. After the passage
of a cold front later today, a secondary cold front will approach
from the north and prolonging its stay up against the eastern slopes
of the Laramie Range. This will lead to a period of upslope easterly
flow as a 500mb trough digs into the four corners region. This will
provide decent jet dynamics to the area in addition to moderate
frontogenic support for snowfall along and east of the Laramie
Range. With temperatures plunging behind the front, not only will
temperatures drop into the single digits early Wednesday but
temperature profiles will also support higher snow ratios. Recent
SREF guidance shows a reasonable spread of 0.20" to 0.50" QPF, but
with 15:1 to 17:1 SLR, could see 4-8" of snowfall across Laramie Co
in southeast Wyoming. Additionally, SREF probability of dendritic
growth layers greater than 50mb shows a bullseye over Laramie Co.
Only shortcoming of this winter event will be the duration as these
forecast snow accumulation totals will be over a 24-36 hour period
with heavier snowfall rates not likely and accumulation being more
spread out in time. Therefore, final amounts may reach warning
criteria in spots, but impacts from this system could be less
severe. Therefore, decided to mainly issue Winter Weather Advisories
across portions of southeast Wyoming and the southern Nebraska
Panhandle. However, we did issue a Winter Storm Watch for the area
that is more likely to receive higher snowfall totals around 6-8"
which includes the city of Cheyenne extending to the I-80 Summit
in the South Laramie Range.

.LONG TERM...(Wednesday night through Monday)
Issued at 326 PM MST Mon Jan 31 2022

Wednesday night/Thursday...Near perfect setup for bitterly cold
temperatures Thursday morning, with clearing skies, light winds
and fresh snowpack. Minimum temperatures look to mostly range from
zero to -10F, with some locations in the higher mountain valleys
dropping below -10F. Drying out in the wake of the upper trough
axis, though still quite cold for daytime maximum temperatures
with 700 mb temperatures near -12 Celsius.

Friday...The warming trend continues as 700 mb temperatures rise to
near -6 Celsius under relatively weak northwest flow aloft.

Saturday-Sunday...Northwest flow aloft continues with only a few
minor perturbations expected, producing some cloudiness but minimal
chances for precipitation. Temperatures will remain near seasonal
normals.

Monday...Continued dry and a bit warmer as the flow aloft backs to
northwest with increasing heights and thicknesses.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1022 PM MST Mon Jan 31 2022

VFR conditions expected through the day on Tuesday, but trending
downwards Tuesday evening. Gusty winds and mountain wave activity
will continue to weaken through the remainder of the night. Gusts
25 to 35 knots continue at KSNY for the next few hours before
tapering off as well. Light winds on Tuesday will trend through
northerly to easterly into the afternoon. Increasing moisture will
lead to lowering ceilings Tuesday afternoon and evening, with snow
starting between 00z and 06z. KCYS is most likely to approach IFR
visibilities by the end of the forecast period, with lower
confidence at KLAR and KBFF. Can't rule out lower ceilings light
snow at KSNY and KAIA beginning before 06z as well.

&&

.FIRE WEATHER...
Issued at 326 PM MST Mon Jan 31 2022

Elevated to critical fire weather conditions can be expected
today across the high plains with minimum RHs near 15 percent
along with frequent wind gusts in excess of 55 MPH. Fuels are
currently being reported as NO for large fire spread, which
precludes the issuance of a Red Flag Warning for now. Nonetheless,
burning of any kind is strongly discouraged today. No fire
weather concerns for Tuesday & beyond.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ103-
     106>108-116>119.

     Winter Weather Advisory from 5 PM Tuesday to 2 AM MST Thursday
     for WYZ106>108-119.

     Winter Storm Watch from Tuesday afternoon through late Wednesday
     night for WYZ116>118.

     High Wind Warning until 5 AM MST Tuesday for WYZ110.

NE...High Wind Warning until 11 PM MST this evening for NEZ002-003-
     019-095-096.

     Winter Weather Advisory from 5 PM Tuesday to 2 AM MST Thursday
     for NEZ020-054-055.

&&

UPDATE...MAC
SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...MN
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 31, 3:40 PM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 PM MST Mon Jan 31 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
012245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
340 PM MST Mon Jan 31 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread strong winds continue to result in hazardous travel
conditions for light, high profile vehicles across much of the
area today. Please refer to the High Wind Warning products for
more specific details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snowfall likely late Tuesday afternoon through Wednesday along and
east of the Laramie Range. Highest snowfall totals are expected
across southeast Wyoming and the southern Nebraska Panhandle where
Winter Weather Advisory and Winter Storm Watches are in effect.
See these products for more specific details.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-012245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
340 PM MST Mon Jan 31 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread strong winds continue to result in hazardous travel
conditions for light, high profile vehicles across much of the
area today. Please refer to the High Wind Warning products for
more specific details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 31, 9:05 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
01/31/2022  M66 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

0810 PM     NON-TSTM WND GST 2 SSW SIDNEY            41.10N 102.98W
01/31/2022  M61 MPH          CHEYENNE           NE   ASOS

            ASOS STATION KSNY SIDNEY AIRPORT.

0806 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
01/31/2022  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

0800 PM     NON-TSTM WND GST 2 WNW CENTENNIAL        41.31N 106.14W
01/31/2022  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION FW6033 CENTENNIAL.

&&
Special weather statement, Jan 31, 9:11 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
911 PM MST Mon Jan 31 2022

NEZ054-055-010600-
Kimball County-Cheyenne County-
Including the cities of Kimball, Sidney, and Brownson
911 PM MST Mon Jan 31 2022

West winds will occasionally gust to around 55 mph over Kimball
and Cheyenne counties through 11pm. This includes Interstate 80
from the Wyoming state line through Sidney. Persons driving high
profile vehicles along this stretch of Interstate 80 should use
extra caution.

Nearby

Winter Storm Warnings in Wyoming, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.